Alabama, 2005

Hail in Alabama, May 20, 2005

May 20, 2005 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 11:19 AM CST, 56 minutes earlier.

Area forecast discussion, May 20, 11:19 AM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1219 PM CDT FRI MAY 20 2005

.UPDATE...
CONVECTION DEVELOPING/PROGRESSING ACCORDING TO OUR PLAN SO FAR.
RADAR IMAGERY LOOKS MUCH MORE CELLULAR THAN IT DID EARLIER.  STILL
NO SEVERE STORMS BUT FEEL THAT A STRENGTHENING TREND WILL OCCUR
OVER THE NEXT SEVERAL HOURS.  STORMS ARE LINING UP ACROSS CENTRAL
ALABAMA...BUILDING WESTWARD INTO NORTHERN MISSISSIPPI.  THIS WILL
LIKELY BECOME THE FOCUS FOR ADDITIONAL RAIN AND THUNDERSTORMS
THIS AFTERNOON.  WIND/HAIL WILL BE THE PRIMARY THREAT.  IT WAS IN
QUESTION RATHER OR NOT STORMS WILL RE DEVELOP NORTH OF INTERSTATE
20...EAST OF JEFFERSON COUNTY.  GIVEN THE TRENDS TO THE NORTH OF
THIS AREA IN HUNTSVILLES REGION...FEEL MORE CERTAIN THAT STORMS
WILL OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, May 20, 6:30 AM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CDT FRI MAY 20 2005

ALZ011>015-017>050-201900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CDT FRI MAY 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEFORE NOON TODAY
MAINLY EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 AS A LINE
OF THUNDERSTORMS MOVES ACROSS THE AREA.  A SECOND ROUND OF STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...BETWEEN NOON AND 10 PM...MAINLY AREAS WEST OF INTERSTATE
65.

GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH THE STRONG
STORMS.

A LINE OF STORMS OUT A HEAD OF AN UPPER LEVEL DISTURBANCE WILL MOVE
OVER THE NORTHEASTERN PARTS OF THE STATE THIS MORNING.
DAYTIME HEAT...STRONG INSTABILITY AND ADEQUATE LIFT WILL
CAUSE REDEVELOPMENT OF STRONG TO SEVERE STORMS THIS
AFTERNOON AND EVENING.  THE BEST LOCATION BEING WEST OF
INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, May 20, 8:07 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CDT FRI MAY 20 2005

ALZ018-020-201500-
CHEROKEE-ETOWAH-
907 AM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH AND CHEROKEE
COUNTIES UNTIL 1000 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 9 MILES NORTHEAST OF GAYLESVILLE TO 7
MILES NORTHWEST OF WALNUT GROVE...MOVING SOUTHEAST AT 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS THROUGHOUT ETOWAH
AND CHEROKEE COUNTIES THROUGH 1000 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, May 20, 12:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI MAY 20 2005

ALZ036-037-201830-
COOSA-TALLAPOOSA-
102 PM CDT FRI MAY 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA AND TALLAPOOSA
COUNTIES UNTIL 130 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEOGUFKA...MOVING EAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEOGUFKA...
ROCKFORD...KELLYTON AND ALEXANDER CITY THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

JONES

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coosa

When
May 20, 12:15 PM CST
Where
Coosa County, 5 mi E of Weogufka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.017, -86.233

Dime to penny size hail fell along and near US 231 east of Weogufka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449052.